Heavy Snow, Wind River Basin
- When
- December 17, 7:00 PM MST to December 18, 3:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A band of heavy snow developed across central Fremont county. The band of heavy snow occurred along a line from Riverton to Pavillion.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A band of heavy snow developed across central Fremont county. The band of heavy snow occurred along a line from Riverton to Pavillion. Snowfall amounts ranged from 4 to 8 inches across this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 17, 2:45 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 245 PM MST TUE DEC 17 2002 ...SHORT TERM...TONIGHT THROUGH FRIDAY... STAR VALLEY AND SURROUNDING MOUNTAINS TOOK THE BRUNT OF LAST NIGHTS SNOWFALL JUST SCATTERED SHSN LEFT THIS AFTERNOON AHEAD OF ID SHORTWAVE. MAIN FORECAST CONCERNS WILL BE POPS IN THE INITIAL PERIODS AND NW WIND POTENTIAL AFTERWARDS. UPPER LOW CIRCULATION SOUTH OF UNR TO SLOWLY SHIFT NE WINDING UP OVER MN THUR. ASSOCIATED SURFACE LOW TO SOUTH FOLLOWS WITH TROUGH CONNECTING TO H7 LOW MOVING INTO NW WY. THIS TROUGH TO GRADUALLY SHIFT SOUTH ACROSS STATE TONIGHT WITH MOISTURE AND CONVERGENCE POOLED ON NORTH SIDE. CONTINUED COLD ADVECTION ALOFT WILL ADD ENOUGH INSTABILITY TO THE EQUATION FOR AT LEAST SCATTERED COVERAGE NEAR TROUGH. ETA SHOWS MORE PRONOUNCED DRY SLOT COMPARED TO GFS WRAPPING INTO NORTHERN WYOMING AND EVENTUALLY ALL AREAS EAST OF DIVIDE WEDNESDAY... KEEPING MOISTURE POOLED WEST OF DIVIDE. THIS MATCHES WELL WITH EXTENT OF DRY AREA MOVING ACROSS W ID THIS AFTERNOON. THUS WILL HAVE ISOLATED AT BEST WITH SOME LINGERING INSTABILITY IN LOWER ELEVATIONS WEDNESDAY AND ONWARD WITH SCT MTNS UNTIL AIRMASS BEGINS TO STABILIZE AND DRY OUT FROM WEST THURSDAY. AS ALREADY EVIDENT...IT DOESNT TAKE MUCH FOR BYG TO BLOW WITH A LOW WRAPPING UP TO THEIR EAST AND MODELS ALWAYS UNDERESTIMATE NW FLOW THERE. WILL BUMP UP WIND SPEEDS TO WINDY CATEGORY WEDNESDAY AND THURSDAY AND INCLUDE OTHER FAVORED AREAS IN CENTRAL BASINS THURSDAY. CLOUD COVER AND WINDS WILL KEEP NIGHTTIME TEMPS MODERATED WITH MOST HIGHS IN THE 25 TO 35 RANGE THROUGH THE PERIOD. WILL KEEP FRIDAY DRY THROUGH THE NIGHT AS RIDGE TRAVERSES AREA WITH JUST INCREASE IN CLOUDS IN SW AS FLOW BACKS LATER IN DAY. AEM ...EXTENDED...SATURDAY THROUGH TUESDAY... UPPER TROUGH OVER THE PAC NW APPROACHES WEST WY SAT FOR SCT SNOW SHOWERS FAR WEST. SNOW SHOWERS SPREAD EAST ACROSS THE REST OF THE CWFA SAT NT/SUN AS ASCT BAGGY SFC LOW PENETRATES EAST INTO CENTRAL WY. BY SUNDAY MORNING A CANADIAN FRONT PUSHES SOUTH INTO N WY FOR LIKLEY POPS FOR WIDESPREAD SNOW N WY SUNDAY. FRONT PUSHES SOUTH TO THE DVD MON WITH BROAD AREA OF LIGHT SNOW DVLPG MOST AREAS EAST OF THE DVD WHERE STRONG BUT SHALLOW UPSLOPE FLOW BECOMES ESTABLISHED. THE BEST JET DYNAMICS WILL REMAIN WELL TO THE SOUTH OF WY SOUTH OF CO. HOWEVER GOOD POTENTIAL FOR OVER-RUNNING PRECIP WITH SOUTHERLY H7 AND UP FLOW FROM THE SOUTH SO THERE IS THE POTENTIAL FOR EXTENDED MEASURABLE SNOW. BY TUE WIDESPREAD SNOW POTENTIAL ACROSS ENTIRE CWFA AS CUT OFF LOW OVER THE GREAT BASIN MOVES NE INCR DYNAMICS ACROSS WESTERN WY WITH UPSLOPE CONT E OF THE DVD. A GENERAL COOLING TREND WILL ENSUE AFTER SUN AFTER CANADIAN FROPA SUNDAY. LIPSON .RIW...NONE.
WYZ001>020-022>030-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 415 AM MST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE... SNOWFALL...MODERATE AT TIMES... WILL CONTINUE OVER THE WESTERN WYOMING MOUNTAINS TODAY BEFORE TAPERING OFF OVERNIGHT. 3 TO 5 ADDITIONAL INCHES OF SNOW ARE EXPECTED IN THE HIGHER MOUNTAINS TODAY WITH 1 TO 3 INCHES IN SOME WESTERN VALLEY LOCATIONS. STRONG SOUTHWEST WINDS MAY REDUCE VISIBILITY IN BLOWING AND DRIFTING SNOW THIS MORNING. STRONG SOUTHWEST WINDS ARE ALSO EXPECTED EAST OF THE CONTINENTAL DIVIDE...BUT SHOULD NOT REACH HIGH WIND WARNING CRITERIA. PLEASE REFER TO THE WINTER WEATHER ADVISORY ISSUED BY THIS OFFICE AT 330 AM TUESDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT...BUT SNOWFALL REPORTS WOULD BE HELPFUL...ESPECIALLY AT HIGHER ELEVATIONS SUCH AS MOUNTAIN PASSES.. .DAYS TWO THROUGH SEVEN... SNOW DECREASING TO SCATTERED SHOWERS WEDNESDAY OVER THE WESTERN MOUNTAINS. PARTLY CLOUDY AND COLDER WEDNESDAY NIGHT AND THURSDAY. WEEKEND SNOW SHOWERS. TURNING COLDER MONDAY. CF
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321899.